Back to Ask the Diabetes Team Ask the Diabetes Team

From Mt. Carmel, Tennessee:

I currently take 15 units of Lantus at night and NovoLog with my meals. My A1cs are always around 7. I always seem to have nighttime lows unless I go to bed high, around 250 mg/dl [13.9 mmol/L], then I wake up with perfect sugars around 80 or 90 mg/dl [4.4 or 5.0 mmol/L]. My daytime sugars are usually pretty good unless I miscalculate when I eat out at restaurants. My doctor keeps wanting me to increase my Lantus to get my A1c down and I tell her that just makes me go too low in the middle of the night. I have read about taking a morning and night shot of Lantus and wondered if that's what I need to do. I feel like my A1c would come down if I could go to bed at a lower sugar of course. During the day, the Lantus seems to remain at a steady place. Any suggestions as to what I could do to avoid these nighttime lows?


I agree that increasing your dose of Lantus may have the undesired result of more nocturnal hypoglycemia. You could try taking your Lantus in the morning, first. I am not sure that a split dose of Lantus is superior. The other issue is eating an adequate nighttime snack. You want your post-supper blood sugar to be down and appropriately titrated with supper NovoLog. A snack at bedtime is helpful in preventing the lows. The snack is better at preventing lows if they are within four hours or so of going to bed. If they are closer to morning, you may have more difficulty with preventing them with just a snack. That brings up the next point that you need to be able to tell your physician what time of night the blood sugar drops.


Original posting 22 Jul 2005
Posted to Insulin Analogs and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.